Alert archive / Hawaii / Wind Advisories in 2010

Wind Advisory 39, NWS Honolulu, HI

September 16, 2010Hawaii County, Hawaii

NWS Honolulu, HI issued this wind advisory at Sep 16, 2010, 8:46 AM HST for Hawaii County, Hawaii. It was in force for 24 hr.

The area

The counties it named.

The facts

Issued
Sep 16, 2010, 8:46 AM HST (18:46 UTC)
Expired
Sep 17, 2010, 8:58 AM HST
In force
24 hr
Issued by
NWS Honolulu, HI

County Hawaii County, HI

The radar

The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 18:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Hilo, (PITO), launched 12:00Z, 6.8 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 12:00Z on 2010-09-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 43 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 12:00Z on 2010-09-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 72 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
43 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
686 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
72 m²/s²
0-3 km storm-relative helicity
107 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

664 
WWHW70 PHFO 161846
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
846 AM HST THU SEP 16 2010


HIZ028-170800-
/O.NEW.PHFO.WI.Y.0039.100916T1846Z-100918T0400Z/
BIG ISLAND SUMMITS-
846 AM HST THU SEP 16 2010

...WIND ADVISORY IN EFFECT UNTIL 6 PM HST FRIDAY...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM HST FRIDAY. 

WINDS ARE INCREASING AT THE BIG ISLAND SUMMITS ALONG THE SOUTHERN
FLANK OF AN UPPER ATMOSPHERIC RIDGE. WINDS ABOVE THE 30 MPH
ADVISORY THRESHOLD ARE EXPECTED THROUGH FRIDAY AFTERNOON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 30 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$
POWELL
3 follow-up statements
896 
WWHW70 PHFO 170144
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
344 PM HST THU SEP 16 2010

HIZ028-171445-
/O.CON.PHFO.WI.Y.0039.000000T0000Z-100918T0400Z/
BIG ISLAND SUMMITS-
344 PM HST THU SEP 16 2010

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST FRIDAY...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST FRIDAY. 

WINDS REMAIN HIGH AT THE BIG ISLAND SUMMITS ALONG THE SOUTHERN FLANK
OF AN UPPER ATMOSPHERIC RIDGE. WINDS ABOVE THE 30 MPH ADVISORY
THRESHOLD ARE EXPECTED THROUGH FRIDAY AFTERNOON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 30 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$
474 
WWHW70 PHFO 171334
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
334 AM HST FRI SEP 17 2010

HIZ028-180245-
/O.CON.PHFO.WI.Y.0039.000000T0000Z-100918T0400Z/
BIG ISLAND SUMMITS-
334 AM HST FRI SEP 17 2010

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS EVENING...

EAST WINDS AT THE BIG ISLAND SUMMITS WILL BE NEAR 30 MPH THROUGH
THIS AFTERNOON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 30 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

CRAIG
269 
WWHW70 PHFO 171858
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
858 AM HST FRI SEP 17 2010


HIZ028-172000-
/O.CAN.PHFO.WI.Y.0039.000000T0000Z-100918T0400Z/
BIG ISLAND SUMMITS-
858 AM HST FRI SEP 17 2010

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CANCELLED THE WIND
ADVISORY. 

WINDS AT THE BIG ISLAND SUMMITS HAVE DECREASED BELOW THE 30 MPH
ADVISORY THRESHOLD. THE WIND ADVISORY IS THEREFORE CANCELLED.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Sep 16, 4:00 AM HST, 4 hours 46 minutes earlier.

Area forecast discussion, Sep 16, 4:00 AM HST, 4 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
400 AM HST THU SEP 16 2010

.SYNOPSIS...
MODERATE LOCALLY FRESH TRADE WINDS WILL CONTINUE INTO THE WEEKEND
AS HIGH PRESSURE REMAINS JUST NORTH OF THE STATE. A DRY AND STABLE
ATMOSPHERE WILL RESULT IN A DECREASE IN SHOWERS THROUGH FRIDAY.

&&

.DISCUSSION...
NOTHING OUT OF THE ORDINARY EXPECTED INTO NEXT WEEK. THE SUBTROPICAL
HIGH THAT PROVIDES US OUR TRADE WINDS WILL LINGER NORTH OF THE
ISLANDS NEAR 30N. IT HAS BUILT OVERNIGHT TO THE POINT WHERE THE
TRADES WILL BE MODERATE LOCALLY FRESH INTO THE WEEKEND. THE HIGH
WILL WEAKEN AND THE TRADES WILL SLACKEN NEXT WEEK. SOME MODELS SHOW
AN INCREASE IN SHOWERS LATE SUNDAY AND EARLY MONDAY...MAINLY OVER
WINDWARD SECTIONS OF MAUI AND THE BIG ISLAND. THE SHOWERS...IF THEY
MATERIALIZE...CAN BE ATTRIBUTED TO REMNANTS OF A DISSIPATED FRONT
CAUGHT UP IN THE TRADES.

SMALL BUT PERSISTENT 24 HOUR PRESSURE RISES INDICATE NOT ONLY THE
BUILDING SURFACE HIGH TO THE NORTH...BUT ALSO THE MOVEMENT OF A
MID-LEVEL HIGH OVER THE STATE. THE HIGH ALOFT IS PRESENTLY CENTERED
TO THE NORTHEAST AND IS MOVING TO THE WEST. IT IS SCHEDULED TO MOVE
OVER AND JUST NORTH OF THE ISLANDS TODAY THEN JUST NORTHWEST OF
KAUAI FRIDAY INTO NEXT WEEK. SUBSIDING AIR ASSOCIATED WITH THE UPPER
HIGH WILL PUSH THE TEMPERATURE INVERSION DOWN TO 5000 TO 6000 FEET.
THE SOMEWHAT SHALLOW MARINE LAYER BELOW THE SUBSIDENCE INVERSION
WILL HAVE LIMITED PRECIPITABLE WATER THEREBY KEEPING THE ISLANDS
MOSTLY DRY.

&&

.MARINE...
A SLIGHTLY TIGHTER PRESSURE GRADIENT ACROSS THE STATE HAS RESULTED
IN AN INCREASE IN THE TRADE WINDS. SMALL CRAFT ADVISORIES ARE IN
EFFECT FOR THE NORMALLY WINDY COASTAL WATERS AROUND MAUI AND THE BIG
ISLAND DUE TO THE STRONGER TRADES.

SOUTH SHORE SURF IS WILL PEAK NEAR THE 8 FOOT ADVISORY LEVEL TODAY
AND FRIDAY...THEN DIMINISH THROUGH THE WEEKEND.

A NORTHWEST SWELL...THE FIRST OF THE UPCOMING WINTER SEASON...IS
FORECAST TO ARRIVE EARLY SUNDAY. SURF ALONG NORTH-FACING SHORES WILL
BE BELOW THE ADVISORY THRESHOLD OF 15 FEET.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
SMALL CRAFT ADVISORIES FOR THE PAILOLO AND ALENUIHAHA CHANNELS...
MAALAEA BAY AND WATERS SOUTH OF THE BIG ISLAND THROUGH SATURDAY
MORNING.

&&

CRAIG

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 16, 3:39 AM HSTSmall Craft AdvisoryHFO60 hr

Nearby

Wind Advisories in Hawaii, 2010Every wind advisory in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.